This information is intended for use by health professionals
Ibuleve Maximum Strength Gel
Ibuprofen 10.0% w/w
For the full list of excipients, see section 6.1.
Aqueous-alcoholic, non-greasy, fragrance-free, clear or slightly hazy
Administered topically for fast local relief of pain and inflammation in musculoskeletal conditions including backache, rheumatic and muscular pain, sprains, strains, lumbago and fibrositis, and neuralgia. Ibuleve Maximum Strength Gel is also indicated for symptomatic relief of pain due to non-serious arthritic conditions.
Apply the gel to the affected areas, up to three times daily, or as directed by the physician. On each occasion apply 2 to 5 cm gel (50 to 125 mg ibuprofen) to the affected area, and gently massage well into the skin, until completely absorbed. Wash hands after use unless treating them.
Unless recommended by a doctor, medical advice should be sought about continued treatment if symptoms persist for more than 7 days.
The same dosage and dosage schedule applies to all age groups, although the gel is not recommended for children under the age of 12 years, unless instructed by their doctor
Not to be used if allergic to any of the ingredients, or in cases of hypersensitivity to aspirin, ibuprofen or related painkillers (including when taken by mouth), especially where associated with a history of asthma, rhinitis or urticaria.
Not to be used on broken or damaged skin.
Keep away from the eyes and mucous membranes.
Oral NSAIDs, including ibuprofen, can sometimes be associated with renal impairment, aggravation of active peptic ulcers, and can induce allergic bronchial reactions in susceptible asthmatic patients. Although systemic absorption of topically applied ibuprofen is less than for oral dosage forms, these complications can occur in rare cases. For these reasons, patients with an active peptic ulcer, a history of kidney problems, asthma or intolerance to aspirin or ibuprofen taken orally should seek medical advice before using the gel.
Patients should seek medical advice if symptoms worsen or persist.
Instruct patients not to smoke or go near naked flames - risk of severe burns. Fabric (clothing, bedding, dressings etc) that has been in contact with this product burns more easily and is a serious fire hazard. Washing clothing and bedding may reduce product build-up but not totally remove it.
The label should include the following warnings:
“Do not exceed the stated dose. Not recommended for children under 12 years. For external use only. Not to be used during pregnancy or breast-feeding. Do not use if you are allergic to any of the ingredients or have experienced problems with aspirin, ibuprofen or related painkillers (including when taken by mouth). If symptoms persist consult your doctor or pharmacist.
Keep out of the sight and reach of children.
Patients with asthma, an active peptic ulcer or history of kidney problems should consult their doctor before use, as should patients already taking aspirin or other painkillers.”
Non-steroidal anti-inflammatory drugs may interact with blood pressure lowering drugs, and may possibly enhance the effects of anticoagulants, although the chance of either of these occurring with a topically administered preparation is extremely remote. Where aspirin or other NSAID tablets are taken concurrently, it is important to bear in mind that these may increase the incidence of undesirable effects.
Not to be used during pregnancy or lactation.
Although no teratogenic effects have been demonstrated, ibuprofen should be avoided during pregnancy. The onset of labour may be delayed, and the duration of labour increased. Ibuprofen appears in breast milk in very low concentrations, but is unlikely to affect breast fed infants adversely.
Adverse drug reactions are listed below by MedDRA system organ class and by frequency. Frequencies are defined as: very common (≥1/10), common (≥1/100 and <1/10), uncommon (≥1/1,000 and <1/100), rare (≥1/10,000 and <1/1,000), very rare (<1/10,000) and not known (cannot be estimated from the available data).
System Organ Class
Immune System Disorders
Renal and urinary disorders
Renal impairment 2
Skin and subcutaneous tissue disorders
1 Hypersensitivity: hypersensitivity reactions have been reported following treatment with ibuprofen. These may consist of (a) non-specific allergic reactions and anaphylaxis, (b) respiratory tract reactivity comprising asthma, aggravated asthma, bronchospasm, or dyspnoea, or (c) assorted skin disorders, including rashes of various types, pruritus, urticaria, purpura, angioedema and, less commonly, bullous dermatoses (including epidermal necrolysis and erythema multiforme).
2 Renal: renal impairment can occur in patients with a history of kidney problems.
Reporting of suspected adverse reactions
Reporting suspected adverse reactions after authorisation of the medicinal product is important. It allows continued monitoring of the benefit/risk balance of the medicinal product. Healthcare professionals are asked to report any suspected adverse reactions via the Yellow Card Scheme at: www.mhra.gov.uk/yellowcard or search for MHRA Yellow Card in the Google Play or Apple App Store.
Not applicable. Any overdose with a topical presentation of ibuprofen is extremely unlikely.
Symptoms of severe ibuprofen overdosage (eg following accidental oral ingestion) include headache, vomiting, drowsiness and hypotension. Correction of severe electrolyte abnormalities should be considered.
Pharmacotherapeutic group: Anti-inflammatory preparations, non-steroids for topical use.
ATC code: M02A A13
Ibuleve Maximum Strength Gel is a topical preparation which has anti-inflammatory and analgesic properties. It contains the active ingredient, ibuprofen, which exerts its effects directly in inflamed tissues underlying the site of application, mainly by inhibiting prostaglandin biosynthesis.
Because it is formulated in an aqueous/alcoholic gel, Ibuleve Maximum Strength Gel also exerts a soothing and cooling effect when applied to the affected area.
Specially formulated for external application, the active ingredient penetrates through the skin rapidly and extensively, achieving high, therapeutically relevant local concentrations in underlying soft tissues, joints and synovial fluid, whilst producing plasma levels that are unlikely to be sufficient to cause any systemic side effects, other than in rare individuals who are hypersensitive to ibuprofen.
Furthermore, there do not appear to be any appreciable differences between the oral and topical routes of administration regarding metabolism or excretion of ibuprofen.
Published information on subchronic toxicity studies confirms that topically applied ibuprofen is well tolerated both locally and by the gastro-intestinal tract. Any local erythema is only mild and no signs of mucosal lesions or ulcerogenic effects have been determined in the gastro-intestinal tract.
In the course of assessing mucosal tolerance, topical ibuprofen has been found to cause acute, but reversible, irritant reactions in the eyes and mucous membranes.
36 months from the date of manufacture.
Do not store above 25°C.
1) Membrane sealed, epoxy resin coated, collapsible aluminium tube, fitted with a screw cap (containing 30 g, 40 g or 50 g of product).
2) Membrane sealed, collapsible aluminium tube, fitted with a screw cap (containing 30 g, 40 g or 50 g of product).
Not all pack sizes may be marketed.
Diomed Developments Limited
T/A Dermal Laboratories
Tatmore Place, Gosmore
3.March 2000 / 2 March 2005
Tatmore Place, Gosmore, Hitchin, Herts, SG4 7QR
+44 (0)1462 458 866
+44 (0)1462 420 565